MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 56/62; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 56/62; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122162
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during bhr surgery, while implanted the bhr acetabular component cap/ impactor and wire, the surgeon mounted the cup on the slimline introducer.The wire snapped with the first hammer blow when cup was implanted.Surgeon had to adjust his technique to implant a half implanted component due to this issue.There was a surgical delay of less than 30 minutes.No injury to patient was reported.
 
Additional Manufacturer Narrative
It was reported that during surgery, the impaction wire of a bhr cup snapped during implantation.As of today, this device and additional information has been requested for this complaint but has not become available.All implanted devices were intended for use in treatment.A review of the complaint history for the cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.In the absence of the actual devices, the production records were reviewed for the device reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Specifically, no manufacturing issues were found with the wire reel of the bhr cup.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.It was reported that during total hip revision surgery, while implanting the bhr acetabular component cap/ impactor and wire, the surgeon mounted the cup on the slimline introducer.The wire snapped with the first hammer blow when the cup was implanted.The surgeon had to adjust his technique to implant a half-implanted component due to this issue.There was a surgical delay of less than 30 minutes.No injury to patient was reported.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABULAR CUP HAP SIZE 56/62
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa warwickshire
UK 
MDR Report Key10815906
Report Number3005975929-2020-00426
Device Sequence Number1767730
Product Code NXT
UDI-Device Identifier03596010552334
UDI-Public03596010552334
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2024
Device Model Number74122162
Device Catalogue Number74122162
Device Lot Number19AW15492
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer11/27/2020
Initial Report FDA Received Date11/10/2020
Supplement Report FDA Received Date12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM W/ IMPTR (74120156); ACETLR CUP HAP 56MM W/ IMPTR (74120156)
Outcome Attributed to Adverse Event Required Intervention;